Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.
To HRT or not??(31 Posts)
I'm going to send you a private message- look in your in-box!
I'm on oestrogel and was also told (by private gynae) that this has less cancer risk than taking the typical GP-prescribed HRT. He also said that if you have thinning bones (as i do), HRT will not only stop them getting worse but bring about some improvement over a couple of years. I feel great on the treatment so far but that may be because I've also got testosterone gel - something I'd not even heard of until recently. This addresses what I found to be the worst menopause symptoms - less energy, poor concentration and memory and worse anxiety/ability to cope with stress. I couldn't believe the ignorance of my GP on this whole topic, she actually knew less about menopause than I do from googling stuff and came out with things that are completely untrue including telling me I had 'severe clinical depression'.
Look, there is no evidence that gel or patches reduce breast cancer risk.
The evidence shows that women who take estrogen-only HRT if they have had a hysterectomy, have less risk from breast cancer. Putting 2 and 2 together, this might mean that it is the other hormone on HRT pills - progestins- which adds to the cancer rsik when your body goes through a typical " cycle"- with both hormones in play as it would it you were still fertile.
Gels and patches may be safer in some respects- but truly, there is no research or stats showing they lower breast cancer risk.
MissBoPeep is posting what is the current thinking re HRT and breast cancer. I have had another look at the literature and can't find anything significant yet about this.
However in any case, the latest information shows that the increased risk of breast cancer from HRT (oestrogen and progesterone) is small and probably nor greater than being overweight or drinking more than the recommended alcohol units per week.
silvercat - I would be interested to see the info from your gynae re cancer risk and transdermal HRT? I presume s/he is referring to the reduced cancer risk from oestrogen only HRT (rather than the route of delivery), compared to oestrogen + prog HRT - which is what the research seems to show? I presume therefore you have had a hysterectomy and are not taking progesterone?
For many health conditions - including coeliac disease, Crohn's disease, epilepsy, gall bladder disease, past liver disease, migraine, thrombosis - the transdermal route is preferred.
For me - it stands to reason that estradiol that has to go through the digestive system and liver, is likely to be associated with more side effects and possibly long term risks, than the same substance going straight into the blood-stream through patch or gel.
Also -much of the research into all sorts of risks has been conducted using synthetic progestins and where there have been studies comparing this to bio-identical ( micronised) progesterone, the latter is associated with fewer risks - although more research is needed here.
Yes it is sad that GP's are often ignorant and some try to prescribe ADs at the first hint of menopause.
I am on HRT as a early menopaused 48 year old and i feel like i used to feel 5 years ago! I really recommend it. Initially I went to the Marion Gluck clinic and I was VERY disappointed. I met a young, inexperienced doctor who seemed cold and unsympathetic about menopausal issues. There was no sign of Marion Gluck. I was prescribed a cream which seemed to make things worse and after 6 weeks I stopped applying the cream. I didn't go for a follow up as i didn't trust the inexperienced doctor i had seen. Later on, after visiting a proper doctor - Professor John Studds - i was put on the correct dose of hormones. John Studds looked at the prescription that I had been given by Marion Gluck and was not impressed at all.
l've been taking Kliovance HRT tablets for just over 4 months now. Apart from the itchy skin, anxiety, palpitations, weepiness and the chronic mood swings, the only good thing is no more hot flushes or night sweats. Can anyone [ANYONE] tell me if these side effects will eventually wear off, or am l stuck with them?
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.